Alert archive / Idaho / Winter Storm Warnings in 2018

Winter Storm Warning 4, NWS Pocatello, ID

March 16, 2018

NWS Pocatello, ID issued this winter storm warning at Mar 16, 2018, 2:38 AM MDT. It took effect at Mar 16, 2018, 6:00 PM MDT. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2018, 2:38 AM MDT (08:38 UTC)
In effect from
Mar 16, 2018, 6:00 PM MDT
Expired
Mar 17, 2018, 10:42 PM MDT
In force
29 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

652 
WWUS45 KPIH 160838
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
238 AM MDT Fri Mar 16 2018


IDZ018-031-162100-
/O.UPG.KPIH.WS.A.0003.180317T0000Z-180317T2100Z/
/O.NEW.KPIH.WS.W.0004.180317T0000Z-180317T2100Z/
Sawtooth Mountains-Big and Little Wood River Region-
238 AM MDT Fri Mar 16 2018

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 3 PM
MDT SATURDAY ABOVE 7000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel 
  conditions. Total snow accumulations of 9 to 13 inches, with 
  localized amounts up to 22 inches, are expected near ridgetops.

* WHERE...Stanley, Galena Summit, and Banner Summit, and
  surrounding back-country roads above 7000 ft.

* WHEN...From 6 PM this evening to 3 PM MDT Saturday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times and snow accumulation on roadways,
  particularly over mountain passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions can be obtained by calling
5 1 1.

$$

IDZ032-162100-
/O.NEW.KPIH.WS.W.0004.180317T0000Z-180317T2100Z/
Lost River/Pahsimeroi-
238 AM MDT Fri Mar 16 2018

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 3 PM
MDT SATURDAY ABOVE 7000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel 
  conditions. Total snow accumulations of 8 to 12 inches, with 
  localized amounts up to 18 inches, are expected.

* WHERE...Willow Creek Summit and surrounding back-country roads
  above 7000 ft.

* WHEN...From 6 PM this evening to 3 PM MDT Saturday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times and snow accumulation on roadways,
  particularly over mountain passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions can be obtained by calling
5 1 1.

$$

IDZ019-162100-
/O.NEW.KPIH.WW.Y.0019.180317T0000Z-180317T2100Z/
Upper Snake Highlands-
238 AM MDT Fri Mar 16 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
3 PM MDT SATURDAY ABOVE 6000 FEET...

* WHAT...Snow expected. Plan on slippery road conditions. Total 
  snow accumulations of 3 to 6 inches, with localized amounts up 
  to 13 inches, are expected.

* WHERE...Monida Pass, Island Park, Raynolds Pass, Ashton and
  adjacent high country above 6000 ft.

* WHEN...From 6 PM this evening to 3 PM MDT Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at
  times, snow may accumulate and cause roadways to become slick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions can be obtained by calling 5 1 1.

$$
4 follow-up statements
232 
WWUS45 KPIH 161941
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
141 PM MDT Fri Mar 16 2018

IDZ018-031-032-171200-
/O.EXT.KPIH.WS.W.0004.180317T0000Z-180318T0000Z/
Sawtooth Mountains-Big and Little Wood River Region-
Lost River/Pahsimeroi-
Including the cities of Stanley, Clayton, Hailey, Ketchum, 
Bellevue, Arco, and Mackay
141 PM MDT Fri Mar 16 2018

...WINTER STORM WARNING NOW IN EFFECT FROM 6 PM THIS EVENING TO
6 PM MDT SATURDAY...

* WHAT...Heavy snow expected. Plan on difficult travel conditions.
  Total snow accumulations of 5 to 12 inches, with localized
  amounts up to 18 inches. Pockets of blowing and drifting snow
  are possible especially at higher elevations. 

* WHERE....Bellevue, Ketchum, Sun Valley, Stanley, Mackay, Arco,
  Galena Summit, Banner Summit, Willow Summit, and the Pahsimeroi
  Valley. This does NOT include Challis. 

* WHEN...From 6 PM this evening to 6 PM MDT Saturday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times and snow accumulation on roadways, 
  particularly over mountain passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions can be obtained by calling
5 1 1.

$$

IDZ019-171200-
/O.EXT.KPIH.WW.Y.0019.180317T0600Z-180318T0000Z/
Upper Snake Highlands-
141 PM MDT Fri Mar 16 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM MDT SATURDAY ABOVE 6000 FEET...

* WHAT...Snow expected. Plan on slippery road conditions. Total
  snow accumulations of 3 to 8 inches, with localized higher
  amounts. Small pockets of blowing and drifting snow are 
  possible especially at higher elevations. 

* WHERE...Monida Pass, Island Park, Raynolds Pass, Ashton and
  adjacent high country at or above 6000 ft.

* WHEN...From midnight tonight to 6 PM MDT Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times, snow may accumulate and cause roadways to become slick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions can be obtained by calling 5 1 1.

$$
390 
WWUS45 KPIH 170919
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
319 AM MDT Sat Mar 17 2018

IDZ018-031-032-172100-
/O.CON.KPIH.WS.W.0004.000000T0000Z-180318T0000Z/
Sawtooth Mountains-Big and Little Wood River Region-
Lost River/Pahsimeroi-
Including the cities of Stanley, Clayton, Hailey, Ketchum, 
Bellevue, Arco, and Mackay
319 AM MDT Sat Mar 17 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...Heavy snow occurring. Plan on difficult travel 
  conditions. Additional snow accumulations of 4 to 7 inches, 
  with localized amounts up to 12 inches, are expected.

* WHERE....Bellevue, Ketchum, Sun Valley, Stanley, Mackay, Arco, 
  Galena Summit, Banner Summit, Willow Summit, and the 
  Pahsimeroi Valley. This does NOT include Challis.

* WHEN...Until 6 PM MDT this evening.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions can be obtained by calling
5 1 1.

$$

IDZ019-172100-
/O.CON.KPIH.WW.Y.0019.000000T0000Z-180318T0000Z/
Upper Snake Highlands-
319 AM MDT Sat Mar 17 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING ABOVE 6000 FEET...

* WHAT...Snow occurring. Plan on slippery road conditions. 
  Additional snow accumulations of 3 to 5 inches, with localized 
  amounts up to 9 inches, are expected.

* WHERE...Monida Pass, Island Park, Raynolds Pass, Ashton and 
  adjacent high country at or above 6000 ft.

* WHEN...Until 6 PM MDT this evening.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions can be obtained by calling 5 1 1.

$$
605 
WWUS45 KPIH 171959
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
159 PM MDT Sat Mar 17 2018

...WINTER STORM WARNING AND WINTER WEATHER ADVISORY EXTENDED UNTIL
6 AM SUNDAY TO ACCOUNT FOR OVERNIGHT SHOWERS AND POTENTIAL FOR
TRAVEL CONDITIONS...

IDZ018-031-032-181200-
/O.EXT.KPIH.WS.W.0004.000000T0000Z-180318T1200Z/
Sawtooth Mountains-Big and Little Wood River Region-
Lost River/Pahsimeroi-
Including the cities of Stanley, Clayton, Hailey, Ketchum, 
Bellevue, Arco, and Mackay
159 PM MDT Sat Mar 17 2018

...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 AM MDT SUNDAY...

* WHAT...Heavy snow occurring. Plan on difficult travel
  conditions. Additional snow accumulations of 1 to 3 inches
  forecast. The highest amounts will be in the Sawtooth, Boulder
  and Pioneer Mountains. Some blowing and drifting remains 
  possible especially at higher elevations. 

* WHERE....Bellevue, Ketchum, Sun Valley, Stanley, Mackay, Arco, 
  Galena Summit, Banner Summit, Willow Summit, and the 
  Pahsimeroi Valley. This does NOT include Challis.

* WHEN...Until 6 AM MDT Sunday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions can be obtained by calling
5 1 1.

$$

IDZ019-181200-
/O.EXT.KPIH.WW.Y.0019.000000T0000Z-180318T1200Z/
Upper Snake Highlands-
159 PM MDT Sat Mar 17 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM MDT SUNDAY
ABOVE 6000 FEET...

* WHAT...Snow occurring. Plan on slippery road conditions.
  Additional snow accumulations of up to 2 inches. 

* WHERE...Monida Pass, Island Park, Raynolds Pass and adjacent
  high country. 

* WHEN...Until 6 AM MDT Sunday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions can be obtained by calling 5 1 1.

$$
926 
WWUS45 KPIH 180442
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
1042 PM MDT Sat Mar 17 2018


IDZ018-031-032-180545-
/O.CAN.KPIH.WS.W.0004.000000T0000Z-180318T1200Z/
Sawtooth Mountains-Big and Little Wood River Region-
Lost River/Pahsimeroi-
1042 PM MDT Sat Mar 17 2018

...WINTER STORM WARNING IS CANCELLED...

Scattered showers of snow are expected the remainder of the night
with additional accumulation less than 2 inches and mainly over
the higher elevations. Therefore the Winter Storm Warning has been
cancelled.


$$

IDZ019-180545-
/O.CAN.KPIH.WW.Y.0019.000000T0000Z-180318T1200Z/
Upper Snake Highlands-
1042 PM MDT Sat Mar 17 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

The is a chance of snow showers the rest of tonight, but with
little additional accumulation. Therefore the advisory was
cancelled.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter storm warning went out at Mar 16, 2:38 AM MDT, 0 minutes earlier.

Area forecast discussion, Mar 16, 2:38 AM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
238 AM MDT Fri Mar 16 2018

.SHORT TERM...Today through Saturday night. An upper low
circulation can be seen in WV imagery off the OR coast, and
continues to drop into the base of the upper trough entrenched
over the western CONUS. At the surface a cold front will
strengthen ahead of the upper low, and begin to lift northward as
the upper low drops into the Great Basin by Saturday morning.
Precip will begin tonight across the Central Mountains and
intensify between 00Z and 06Z. Snowfall amounts for the Central
Mountains will be as high as 12 to 15 inches through Saturday
night. With the highly amplified upper pattern, the cold front
will appear to stall, which is contributing to some of the heavier
snowfall. Stability indices support the mention of thunder this
afternoon and tomorrow afternoon, particularly over the mountains.
The winter storm watch was upgraded and expanded today based on
forecast snow amounts. The Central Mountain zones were upgraded
to a winter storm warning above 7000 ft, and the Upper Snake
Highlands, particularly west of Island Park are now under a winter
weather advisory above 6000 ft. Elsewhere, lesser snowfall amounts
are expected, and may even begin as rainshowers in the Snake Plain
and lower elevation valleys. Hinsberger

.LONG TERM...Sunday through Friday. Models are in MUCH better
agreement this morning through most of the extended range.
Confidence has gone up regarding timing of main features. First
upper low ejects shortwave/weakly closed low into central Plains
through Sunday night, with prior shortwaves rotated north and
flattening out through panhandle. This flattened shortwave slips
south again late Monday through Monday night, keeping threat for
weak showers mainly along Divide and WY border into Tuesday. Strong
northern low drops out of AK along BC Canada coast into Wednesday,
picking up Pacific low into a strongly amplified trough along the
coast. This pumps decent ridge into Idaho late Tuesday through
Tuesday night. Dry conditions are short lived with strong push of
moisture into the region by late Wednesday. There are some
differences with where the trough axis lays up along the coast into
the remainder of the forecast period, along with overall QPF amounts
over Idaho. The upshot though is a moderate warm up to just above
climo values, with what could be the wettest periods of this
forecast run. DMH

&&

.AVIATION...Weak showers with MVFR/IFR conditions still linger along
WY border early this morning. This feature should lift northeast
enough to shift mostly out of the state, but KDIJ could see SHSN
linger a few hours after sunrise. Next feature already pushing
showers into SW Idaho this morning, so SHSN expected to arrive at
KSUN and KBYI by late morning. Weak instability this afternoon could
allow for a few lightning strikes, so will carry VCTS this afternoon
as well for these sites. Focus for precipitation will stay to the
western terminals for much of the day, finally shifting to the
remainder of the terminals late this afternoon or after 06Z.
Instability should be dissipated by then, but temperature profiles
should be supportive of SHSN despite forecast surface lows just
above freezing for KBYI/KPIH/KIDA. Given the weakly convective
nature of these showers, terminals could vary significantly between
VFR and IFR as the precipitation moves across the region tonight. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 PM this evening to 3 PM MDT Saturday
for IDZ018-031-032.

Winter Weather Advisory from 6 PM this evening to 3 PM MDT
Saturday for IDZ019.

&&

In the hours before

Local storm report, Mar 15, 8:42 PM MDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
842 PM MDT THU MAR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLOOD            BELLEVUE                43.47N 114.26W
03/15/2018                   BLAINE             ID   COUNTY OFFICIAL

            WATER FLOWING ACROSS SPRUCE STREET. PUBLIC
            WORKS DEPARTMENT PUTTING UP A 100 FOOT
            BLADDER TO CONTROL THE FLOW. OVERALL
            FLOOD/RUNOFF SITUATION IMPROVING WITH COOLER
            TEMPERATURES.

&&

KSMITH
Local storm report, Mar 15, 8:45 PM MDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
845 PM MDT THU MAR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     FLOOD            4 NW GANNETT            43.40N 114.24W
03/15/2018                   BLAINE             ID   DEPT OF HIGHWAYS

            BLAINE COUNTY ROAD AND BRIDGE REPORTS PERO
            ROAD BETWEEN KINGSBURY LANE AND FRIEDMAN
            LANE IS CLOSED DUE TO FLOODING. ALSO LOTS OF
            PONDING OF WATER IN AREA FIELDS SOUTH OF
            BELLEVUE.

&&

KSMITH
Local storm report, Mar 15, 8:55 PM MDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE POCATELLO ID
855 PM MDT THU MAR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLOOD            BELLEVUE                43.47N 114.26W
03/15/2018                   BLAINE             ID   COUNTY OFFICIAL

            WATER FLOWING ACROSS SPRUCE STREET. PUBLIC
            WORKS DEPARTMENT PUTTING UP A 100 FOOT
            BLADDER TO CONTROL THE FLOW. OVERALL
            FLOOD/RUNOFF SITUATION IMPROVING WITH COOLER
            TEMPERATURES.

1031 AM     FLOOD            4 NW GANNETT            43.40N 114.24W
03/15/2018                   BLAINE             ID   DEPT OF HIGHWAYS

            BLAINE COUNTY ROAD AND BRIDGE REPORTS PERO
            ROAD BETWEEN KINGSBURY LANE AND FRIEDMAN
            LANE IS CLOSED DUE TO FLOODING. ALSO LOTS OF
            PONDING OF WATER IN AREA FIELDS SOUTH OF
            BELLEVUE.

0550 PM     FLOOD            CHESTER                 44.00N 111.57W
03/14/2018                   FREMONT            ID   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS WATER PONDING
            IN FIELDS AND AROUND OUT BUILDINGS IN
            CHESTER AND ST. ANTHONY. WATER SURROUNDS ONE
            HOME IN ST. ANTHONY. ROADS ARE NOT FLOODED
            AT THIS TIME.

0415 PM     FLOOD            BELLEVUE                43.47N 114.25W
03/14/2018                   BLAINE             ID   COUNTY OFFICIAL

            MINOR FLOODING CONTINUES ON THE EAST SIDE OF
            BELLEVUE DUE TO WATER RUNNING OUT OF
            SLAUGHTERHOUSE CANYON AND SNOW MELT IN THE
            AREA, ESPECIALLY IN/AROUND O'DONNELL PARK
            AND ALONG 8TH STREET. CITY CREWS ARE WORKING
            IN THE AREA. A SANDBAGGING STATION HAS BEEN
            SET UP AT THE NORTHWEST CORNER OF O'DONNELL
            PARK. UPDATES RECEIVED VIA SOCIAL MEDIA.

0851 AM     FLOOD            3 WNW GANNETT           43.37N 114.23W
03/14/2018                   BLAINE             ID   EMERGENCY MNGR

            WATER REPORTED OVER THE ROADWAY NEAR THE
            INTERSECTION OF BASELINE ROAD AND KINGSBURY
            LANE.

1045 PM     FLOOD            BELLEVUE                43.47N 114.25W
03/13/2018                   BLAINE             ID   EMERGENCY MNGR

            WATER DUE TO SNOW MELT FLOWING OUT OF
            SLAUGHTERHOUSE CANYON INTO THE EAST SIDE OF
            BELLEVUE AND CAUSING FLOODING. WATER
            REPORTED OVER PARKSIDE DRIVE, FLOWING DOWN
            SUNRISE RANCH ROAD TO MULDOON CANYON ROAD,
            AND FLOWING THROUGH O'DONNELL PARK. CITY
            CREWS RESPONDING.

&&

KSMITH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 2:38 AM MDTWinter Weather AdvisoryPIH44 hr

Nearby

Winter Storm Warnings in Idaho, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.